Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 25, NWS Albuquerque, NM

August 21, 2005Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 21, 2005, 9:25 AM MDT for Roosevelt County, New Mexico. It was in force for 95 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2005, 9:25 AM MDT (15:25 UTC)
Expired
Aug 21, 2005, 11:00 AM MDT
In force
95 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

What was reported inside it

TimeReportWhereRemark
Aug 21, 9:30 AM MDTFLASH FLOOD5 E Rogers, NMSEVERAL FEET OF WATER OVER LOW WATER CROSSINGS ALONG STATE ROAD 235.
Aug 21, 9:30 AM MDTHEAVY RAIN 3.510 N Milnesand, NM3.5 INCHES OF RAIN PAST 24 HOURS WITH 8 INCHES OVER THE PAST 5 DAYS.
Aug 21, 9:45 AM MDTFLASH FLOOD3 S Pep, NMSTATE ROAD 206 BETWEEN MILE POSTS 60 AND 63 BETWEEN PEP AND HIGHWAY IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 3.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 211525
FFWABQ
NMC041-211700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
925 AM MDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 1100 AM MDT

* AT 915 AM MDT...THE PUBLIC REPORTED FLOODING FROM PERSISTENT... 
  WIDESPREAD MODERATE TO HEAVY RAIN OVER CENTRAL AND EASTERN ROOSEVELT 
  COUNTY. SINCE SATURDAY EVENING...THREE TO AS MUCH AS 5 INCHES HAVE 
  BEEN REPORTED IN A BROAD SWATH EXTENDING FROM 10 MILES NORTHWEST OF 
  MILNESAND TO 5 MILES EAST OF ROGERS. MODERATE TO OCCASIONALLY HEAVY 
  RAIN WILL CONTINUE OVER MUCH OF CENTRAL AND EASTERN ROOSEVELT COUNTY 
  THROUGH LATE MORNING WHERE ANOTHER ONE HALF TO LOCALLY ONE INCH 
  WILL FALL BEFORE THE RAIN BEGINS TO END FROM WEST TO EAST.

REPORTS FROM THE PUBLIC INDICATE LOW WATER CROSSINGS AND BAR DITCHES 
ALONG MOST RURAL COUNTY ROADS IN EASTERN ROOSEVELT COUNTY ARE 
FLOODED...INCLUDING SEVERAL FEET OF WATER IN LOW SPOTS ALONG STATE 
ROAD 235 NEAR ROGERS. ALTHOUGH NO SIGNIFICANT FLOODING PROBLEMS HAVE BEEN 
REPORTED ALONG STATE ROAD 206 BETWEEN MILNESAND AND DORA...SIGNIFICANT
STANDING WATER AND FLOODED LOW WATER CROSSINGS WILL BE ENCOUNTERED. 

* LOCATIONS IMPACTED BY THE HEAVY RAIN INCLUDE...
  ARCH...
  CAUSEY...
  DORA...
  LINGO...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE

LAT...LON 3382 10364 3367 10367 3367 10350 3372 10305
      3423 10304

$$

KJ
1 follow-up statement
000 
WGUS75 KABQ 211701
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1102 AM MDT SUN AUG 21 2005

NMC041-211712-
ROOSEVELT-
1102 AM MDT SUN AUG 21 2005

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL ROOSEVELT
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3382 10364 3367 10367 3367 10350 3372 10305
      3423 10304

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:59 AM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 21, 2:59 AM MDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 AM MDT SUN AUG 21 2005

.DISCUSSION...DESPITE A WEAK EAST WIND OVERNIGHT...THAT RAISED
DEWPOINTS IN THE RIO GRANDE VALLEY INTO THE 50S...MODELS CONTINUE TO
FAVOR THE EAST FOR CONVECTION TODAY. WV IMAGERGY INDICATES A DRY
SLOT WEST OF THE CENTRAL MOUNTAIN CHAIN...AND THIS DRY SLOT
EFFECTIVELY LIMITED CONVECTION ON SATURDAY. EXPECT IT WILL DO THE
SAME TODAY. LOWERED POPS TO ISOLATED IN THE CENTRAL AND WESTERN
VALLEYS TODAY...WITH SCATTERED COVERAGE ABOVE 7500 FEET AND EAST
OF THE CONTINENTAL DIVIDE. A TRAIN OF EMBEDDED SHORTWAVES WILL
CONTINUE TO ROTATE AROUND THE MID LEVEL RIDGE AND ACROSS THE
EASTERN PLAINS...SO THAT AREA WILL REMAIN FAVORED FOR SCATTERED
THUNDERSTORMS TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL ALSO
MOVE OFF THE HIGH TERRAIN AND INTO THE CENTRAL VALLEY THIS
EVENING...GIVEN THE HIGHER DEWPOINTS NOW IN PLACE.

STARTING MONDAY...MODELS INDICATE A BREAK IN THE TRAIN OF SHORTWAVES THAT
HAVE BEEN CROSSING THE SOUTHEAST AND EAST CENTRAL PLAINS FOR THE
PAST FEW DAYS. INSTEAD...SHORTWAVES WILL CROSS THE NORTHERN HALF
OF THE AREA FROM WEST TO EAST FOR THE NEXT FEW DAYS. IN FACT...ETA
SUGGESTS A WEAK BOUNDARY MAY SAG INTO THE NORTHEAST MONDAY
EVENING. THUS...SCATTERED TO ISOLATED THUNDERSTORMS WILL FAVOR THE
HIGH TERRAIN MONDAY AND TUESDAY...EXCEPT THE SURFACE BOUNDARY ON
THE NORTHEAST PLAINS MAY TRIGGER SCATTERED ACTIVITY THERE ON
MONDAY EVENING. RECENT MODEL RUNS SUGGEST A POTENTIAL UPTICK IN
CONVECTION ACROSS THE WEST ON TUESDAY AND TUESDAY EVENING AS A
MORE SIGNIFICANT SHORT WAVE ROTATES OUT OF A GREAT BASIN TROUGH
AND ACROSS THAT PORTION OF THE AREA. LATER SHIFTS WILL MONITOR
THIS TREND FOR CONSISTENCY AND MAY INCREASE POPS.

STILL LOOKING FOR ISOLATED C0NVECTION FAVORING THE HIGH TERRAIN
DURING THE MIDDLE OF THE COMING WORK WEEK. GFS INDICATES FLOW
ACROSS THE NORTH WILL GAIN A MORE WESTERLY COMPONENT DURING THE
LATTER HALF OF THE WEEK AND DURING THE WEEKEND AS THE BASE OF THE
GREAT BASIN TROUGH PROPAGATES ACROSS THE NORTHERN ROCKIES.
THUS...ISOLATED CONVECTION WILL FAVOR THE HIGHER TERRAIN OF THE
SOUTH DURING THE LATTER HALF OF THE WEEK AND DURING THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  89  57  88  58 /  10  10  10  10
GALLUP..........................  84  50  84  51 /  20  10  10  10
GRANTS..........................  83  50  85  51 /  20  20  10  10
GLENWOOD........................  89  57  91  58 /  20  20  10  20
CHAMA...........................  74  42  75  44 /  30  30  30  20
LOS ALAMOS......................  77  52  81  52 /  20  30  20  20
RED RIVER.......................  68  39  66  40 /  40  30  40  20
TAOS............................  77  48  79  48 /  20  30  20  20
SANTA FE........................  76  53  81  52 /  20  30  20  20
SANTA FE AIRPORT................  79  56  84  55 /  20  30  20  20
ESPANOLA........................  82  56  86  54 /  20  30  20  20
ALBUQUERQUE HEIGHTS.............  85  65  88  64 /  20  30  20  20
ALBUQUERQUE VALLEY..............  86  63  88  62 /  20  30  20  20
ALBUQUERQUE FOOTHILLS...........  83  62  86  60 /  20  30  20  20
ALBUQUERQUE WEST MESA...........  85  63  88  61 /  20  30  20  20
SOCORRO.........................  85  64  89  60 /  20  30  20  20
SANDIA PARK/CEDAR CREST.........  77  53  78  52 /  20  30  20  20
MORIARTY/ESTANCIA...............  79  56  85  53 /  30  30  30  20
CARRIZOZO.......................  80  58  86  58 /  30  30  30  20
RUIDOSO.........................  74  54  77  54 /  40  30  30  20
RATON...........................  75  52  80  51 /  30  30  30  30
LAS VEGAS.......................  74  54  79  50 /  30  30  30  20
ROY.............................  77  55  80  55 /  40  30  20  30
CLAYTON.........................  80  61  80  58 /  40  30  20  30
SANTA ROSA......................  81  63  87  57 /  40  30  20  20
TUCUMCARI.......................  82  65  89  63 /  40  30  20  20
FORT SUMNER.....................  82  64  89  61 /  40  30  20  20
CLOVIS..........................  82  65  88  62 /  40  30  20  20
PORTALES........................  82  65  89  61 /  40  30  20  20
ROSWELL.........................  86  67  92  66 /  40  30  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Aug 21, 6:00 AM MDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 21 2005

NMZ001>021-026-221200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
543 AM MDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN ON PARTS
OF THE EAST CENTRAL AND SOUTHEAST PLAINS THIS MORNING AND THIS
AFTERNOON. SOME STORMS MAY ALSO FOLLOW EACH OTHER AND DRENCH THE
SAME LOCATION IN SUCCESSION. THUS...THE POTENTIAL EXISTS FOR MINOR
FLOODING IN ARROYOS...SMALL STREAMS AND URBAN AREAS MAINLY ALONG AND
SOUTH OF I-40. THE POTENTIAL FOR FLOODING WILL MAXIMIZE IN THOSE
LOCATIONS THAT HAVE ALREADY RECEIVED FREQUENT SOAKINGS DURING THE
PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER CAN CHANGE
RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WARNINGS...WATCHES AND
ADVISORIES FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

44

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.